Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 429, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Nov 6, 2018, 2:12 AM CST for Tensas Parish, Louisiana; 5 counties in Mississippi. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 6, 2018, 2:12 AM CST (08:12 UTC)
- Expired
- Nov 6, 2018, 2:50 AM CST
- In force
- 38 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Tensas Parish, LA, Claiborne County, MS, Copiah County, MS, Hinds County, MS, Jefferson County, MS, Warren County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 99 km from the middle of the area, began a volume at 08:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 8.2 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 400 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 706 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 272 m²/s²
- 0-3 km storm-relative helicity
- 334 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.2
The text
As transmitted.
064
WUUS54 KJAN 060812
SVRJAN
LAC107-MSC021-029-049-063-149-060915-
/O.NEW.KJAN.SV.W.0429.181106T0812Z-181106T0915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
212 AM CST TUE NOV 6 2018
The National Weather Service in Jackson has issued a
* Severe Thunderstorm Warning for...
Eastern Tensas Parish in northeastern Louisiana...
Southwestern Warren County in west central Mississippi...
Claiborne County in southwestern Mississippi...
Northern Jefferson County in southwestern Mississippi...
Southwestern Hinds County in central Mississippi...
Northwestern Copiah County in central Mississippi...
* Until 315 AM CST.
* At 212 AM CST, a severe thunderstorm was located 8 miles east of
Lake Bruin, or 27 miles southwest of Vicksburg, moving east at 40
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Port Gibson around 225 AM CST.
Pattison around 235 AM CST.
Hermanville and Rocky Springs around 240 AM CST.
Carpenter around 250 AM CST.
Utica around 255 AM CST.
Dentville around 305 AM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3215 9121 3215 9105 3212 9104 3215 9100
3214 9051 3178 9059 3178 9140
TIME...MOT...LOC 0812Z 271DEG 34KT 3200 9112
HAIL...1.00IN
WIND...60MPH
$$
JM2 follow-up statements
113
WWUS54 KJAN 060838
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
238 AM CST TUE NOV 6 2018
LAC107-MSC149-060847-
/O.CAN.KJAN.SV.W.0429.000000T0000Z-181106T0915Z/
Tensas LA-Warren MS-
238 AM CST TUE NOV 6 2018
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN TENSAS PARISH IN
NORTHEASTERN LOUISIANA AND SOUTHWESTERN WARREN COUNTIES IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3182 9128 3182 9126 3183 9124 3185 9126
3187 9125 3192 9118 3194 9119 3198 9117
3199 9110 3201 9108 3203 9108 3210 9082
3214 9051 3178 9059 3181 9129
TIME...MOT...LOC 0837Z 271DEG 34KT 3200 9083
$$
MSC021-029-049-063-060915-
/O.CON.KJAN.SV.W.0429.000000T0000Z-181106T0915Z/
Claiborne MS-Jefferson MS-Hinds MS-Copiah MS-
238 AM CST TUE NOV 6 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CST
FOR CLAIBORNE...NORTHERN JEFFERSON...SOUTHWESTERN HINDS AND
NORTHWESTERN COPIAH COUNTIES...
At 237 AM CST, a severe thunderstorm was located over Hermanville, or
23 miles south of Vicksburg, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Carpenter around 250 AM CST.
Utica around 255 AM CST.
Dentville around 305 AM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3182 9128 3182 9126 3183 9124 3185 9126
3187 9125 3192 9118 3194 9119 3198 9117
3199 9110 3201 9108 3203 9108 3210 9082
3214 9051 3178 9059 3181 9129
TIME...MOT...LOC 0837Z 271DEG 34KT 3200 9083
HAIL...1.00IN
WIND...60MPH
$$
JM074
WWUS54 KJAN 060850
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
250 AM CST TUE NOV 6 2018
MSC021-029-049-063-060859-
/O.CAN.KJAN.SV.W.0429.000000T0000Z-181106T0915Z/
Claiborne MS-Jefferson MS-Hinds MS-Copiah MS-
250 AM CST TUE NOV 6 2018
...THE SEVERE THUNDERSTORM WARNING FOR CLAIBORNE...NORTHERN
JEFFERSON...SOUTHWESTERN HINDS AND NORTHWESTERN COPIAH COUNTIES IS
CANCELLED...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.
LAT...LON 3182 9128 3182 9126 3183 9124 3185 9126
3187 9125 3192 9118 3194 9119 3198 9117
3199 9110 3201 9108 3203 9108 3210 9082
3214 9051 3178 9059 3181 9129
TIME...MOT...LOC 0849Z 271DEG 34KT 3200 9069
$$
JMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 6, 12:02 AM CST, 2 hours 10 minutes earlier.
Area forecast discussion, Nov 6, 12:02 AM CST, 2 hours 10 minutes before
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 1202 AM CST Tue Nov 6 2018 .UPDATE... Updated for forecast update & 06Z aviation discussion && .DISCUSSION... Did a quick update to the forecast as we removed the tornado watch out of the area. However, previous thinking is still intact that we could continue to have some potential for severe weather, including tornadoes & damaging wind gusts. Some of these storms are right on the northern significant tornado parameter of 2-4 & effective helicity ~300-400 m2/s2 per mesoscale analysis. As we previously mentioned, we advise to not let your guard down overnight, even though the tornado watch has been expired. /DC/ Prior discussion below: After storms got off to an impressive start over NW Louisiana with multiple confirmed tornadoes early this evening, they have since struggled to remain established as they have moved into the ArkLaMiss Delta region. Thus far, the imbalance between the very impressive wind shear (effective bulk shear 70-80 kt/effective SRH 500-600 m2/s2) and the more modest instability (MLCAPE 1000-1500 J/kg) has resulted in the faltering updrafts being effectively sheared off. This should continue to limit the threat for better established discrete supercells through the evening as there is little evidence shear will decrease significantly or instability will increase significantly. Otherwise, a broken line of convection has organized closer to the front. We certainly do not want people to let their guard down just yet. As this activity translates eastward, the threat for transient rotation and bowing segments with damaging wind potential will remain given the impressive ambient shear. However, with the decreasing potential for deeper updrafts, the threat for severe hail has all but gone away. We still anticipate a marked decrease in the severe weather threat overnight as the convection outruns the weakening subtle forcing. We're in the process of making some adjustments to our HWO/graphical products to reflect the latest thinking, and will have these updates out shortly. /DL/ Relevant portions of the prior discussion below: Through Tuesday: With decreasing upper level support through the evening, the storms will evolve into more of a line or broken line as they approach the Natchez Trace corridor pushing southeastward. A somewhat lower damaging wind and tornado threat will remain, with a lessening hail threat as updrafts become less robust. With the front expected to stall, the line will slow down and weaken overnight, with the severe threat dissipating after midnight. What's left of the line likely will not even reach the US 98 corridor by daybreak Tuesday. With the front slowing across the area, lightening winds, and a moist environment remaining in place across SE Mississippi, areas of fog are anticipated across the Pine Belt tonight through Tuesday morning. Some of this fog could be locally dense, and thus this threat has been added to the HWO. Confidence is not high enough to issue a preemptive advisory, but we will need to monitor for the potential need for one through the evening hours. The fog threat will end from north to south tomorrow morning as the front slips through the area. The good news is clearing is expected tomorrow, with dry conditions for the vast majority of the area through the rest of the day. Enjoy it while you can, because the rest of the work week is looking quite wet... /DL/ Tomorrow tonight through Monday...high pressure moves into the region Tuesday, forcing the boundary southeast, but not really clearing the region. It will stall south of the cwa before gradually lifting north, bringing rain back and likely a little warmer air. The next disturbance and boundary moves in Wednesday and lingers with some weak disturbances traveling along the boundary. There could be a period of decent lapse rates, but nothing great Wednesday night into early Thursday. The next system moves in Friday with the boundary looking better as it moves across the I-59 corridor. The upper jet also looks good with 100kts or more moving across the cwa. May be worth watching. Guidance continues to show temperatures falling about 20 degrees by the weekend, so cooler air is finally on the way. Overall no real changes to the previous forecast. /7/ && .AVIATION... 06Z TAF discussion: Areas of MVFR and IFR stratus remain scattered across the area this evening. SHRA/TSRA are moving across NE LA & central-N MS through the overnight hours. Some of these storms could be severe with tornadoes, large hail, and 50 kt wind gusts. The storms will continue to spread east-southeastward overnight and gradually weaken as they get closer to GTR/JAN/HKS/MEI, though strong wind gusts and a tornado are still possible. Ceilings will fall to MVFR/IFR at most sites overnight through early Tuesday morning, and IFR visibilities are possible around HBG/PIB. Conditions should improve through early-mid morning as the cold front has already moved through the NW Delta at GLH & is moving through GWO. Expect a gradual wind shift to the west-northwest in the wake, with VFR conditions prevailing areawide by late morning and continuing through the remainder of the TAF period. /DL/DC/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 66 76 60 74 / 100 19 30 40 Meridian 66 76 58 75 / 69 59 28 41 Vicksburg 63 76 60 72 / 77 9 32 44 Hattiesburg 70 79 64 79 / 19 42 18 51 Natchez 67 78 65 76 / 80 27 31 44 Greenville 58 72 55 63 / 90 1 49 48 Greenwood 58 73 56 66 / 100 2 39 50 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && DC
Hazardous weather outlook, Nov 5, 3:07 PM CST, 11 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 307 PM CST Mon Nov 5 2018 ARZ074-075-LAZ007>009-MSZ018-019-025>030-032>037-040-041-062115- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Choctaw- Oktibbeha-Washington-Humphreys-Holmes-Attala-Issaquena-Sharkey- 307 PM CST Mon Nov 5 2018 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and west central Mississippi. .DAY ONE...Tonight and Tuesday SEVERE THUNDERSTORMS THREAT...Enhanced TIMING...Tonight Severe storms are likely, especially during the evening to around midnight time frame. Strong tornadoes are possible along with damaging winds up to 70 mph and large hail up to golf ball size. Stay weather aware and have your severe weather plans in place. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Tuesday night through Sunday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region tonight. LAZ015-016-023-MSZ031-038-039-042>045-047-062115- Richland-Madison LA-Franklin LA-Lowndes-Winston-Noxubee-Yazoo- Madison MS-Leake-Neshoba-Warren- 307 PM CST Mon Nov 5 2018 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, and northeast Mississippi. .DAY ONE...Tonight and Tuesday SEVERE THUNDERSTORMS THREAT...Slight TIMING...Tonight Severe storms are possible, mainly from late evening to the early morning hours. Storms could contain tornadoes and damaging wind gusts up to 60 mph along with quarter to golf ball size hail. Stay weather aware and have your severe weather plans in place. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Tuesday night through Sunday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region tonight. LAZ024>026-MSZ046-048>056-059>062-062115- Catahoula-Tensas-Concordia-Kemper-Hinds-Rankin-Scott-Newton- Lauderdale-Claiborne-Copiah-Simpson-Smith-Jefferson-Adams- Franklin MS-Lincoln- 307 PM CST Mon Nov 5 2018 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, east central Mississippi, south central Mississippi, and southwest Mississippi. .DAY ONE...Tonight and Tuesday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Late Tonight Isolated severe storms are possible late tonight. Damaging wind gusts up to 60 mph along with quarter size hail will be possible, and a tornado cannot be ruled out. Stay weather aware and have your severe weather plans in place. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Tuesday night through Sunday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region tonight. MSZ057-058-063>066-072>074-062115- Jasper-Clarke-Lawrence-Jefferson Davis-Covington-Jones-Marion- Lamar-Forrest- 307 PM CST Mon Nov 5 2018 This hazardous weather outlook is for portions of east central Mississippi, south central Mississippi, and southeast Mississippi. .DAY ONE...Tonight and Tuesday FOG THREAT...Limited TIMING...Late Tonight into Tuesday morning Areas of fog are expected to develop late tonight and continue through the early morning. Visibility may drop to between a half and a quarter mile resulting in slow travel conditions. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Tuesday night through Sunday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Sunday. 21 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms are expected. Moderate...Severe storms expected with significant severe weather possible. Enhanced...Severe storms expected. Slight...Severe storms possible. Marginal...Isolated severe storms possible. *FOG* Extreme...Widespread fog with visibilities near zero. Significant...Fog with visibilities less than or equal to 1/4 mile likely. Elevated...Fog with visibilities less than or equal to 1/4 mile possible. Limited...Patchy fog with visibilities less than or equal to 1/4 mile possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... https://www.spc.noaa.gov/ Meso Analysis... https://www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... https://www.spc.noaa.gov/products/outlook/ Storm Reports... https://www.spc.noaa.gov/climo/online/
In the hours before
Local storm report, Nov 5, 9:16 PM CST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
916 PM CST MON NOV 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND DMG DERMOTT 33.53N 91.44W
11/05/2018 CHICOT AR EMERGENCY MNGR
A FEW TREES AND COUPLE POWER LINES DOWN IN
TOWN.
&&
CESpecial weather statement, Nov 6, 1:06 AM CST, 1 hour 6 minutes before
Special Weather Statement National Weather Service Jackson MS 106 AM CST TUE NOV 6 2018 MSZ044-060745- Leake MS- 106 AM CST TUE NOV 6 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LEAKE COUNTY UNTIL 145 AM CST... At 106 AM CST, Meteorologists were tracking a strong thunderstorm over Thomastown, or 11 miles south of Kosciusko, moving east at 35 mph. Winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Singleton around 120 AM CST. Renfroe around 130 AM CST. Edinburg around 140 AM CST. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3285 8973 3293 8973 3293 8932 3276 8932 TIME...MOT...LOC 0706Z 274DEG 29KT 3290 8966 DC
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 5, 7:12 PM CST | Tornado Warning | JAN | Morehouse | 32 min |
| Nov 5, 7:47 PM CST | Severe Thunderstorm Warning | JAN | Bolivar, Sunflower | 43 min |
| Nov 5, 11:20 PM CST | Tornado Warning | JAN | Carroll, Holmes | 39 min |
| Nov 5, 11:35 PM CST | Severe Thunderstorm Warning | JAN | Holmes, Humphreys, Issaquena, Sharkey, Yazoo | 55 min |
| Nov 6, 12:10 AM CST | Tornado Warning | JAN | Choctaw, Montgomery, Oktibbeha, Webster | 42 min |
| Nov 6, 12:13 AM CST | Severe Thunderstorm Warning | JAN | Attala, Holmes, Yazoo | 62 min |
| Nov 6, 12:36 AM CST | Severe Thunderstorm Warning | JAN | Attala, Choctaw, Oktibbeha | 39 min |
| Nov 6, 1:06 AM CST | Special Weather Statement | JAN | Leake | 39 min |
| Nov 6, 1:27 AM CST | Tornado Warning | JAN | Clay, Lowndes | 37 min |
| Nov 6, 1:43 AM CST | Severe Thunderstorm Warning | JAN | Noxubee, Winston | 47 min |
| Nov 6, 1:59 AM CST | Severe Thunderstorm Warning | JAN | Kemper, Neshoba, Noxubee, Winston | 46 min |
| Nov 6, 2:06 AM CST | Tornado Warning | JAN | Noxubee | 54 min |
| Nov 6, 2:40 AM CST | Severe Thunderstorm Warning | JAN | Noxubee | 31 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2018Severe Thunderstorm Warnings in Louisiana, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.